Georgia, 2014

Ice Storm and Sleet in Georgia, January 29, 2014

January 29, 2014 · NWS JAX · 11 events in 10 counties and zones

A anomolous winter weather event including sleet, freezing rain and snow flurries occurred on Jan 29th when an area of low pressure deepened offshore of the Fl/Ga Altantic coast and cold and moist air funnelled southward on the west side of the low over southeast Georgia and northeast Florida. An upper level disturbance passed over the shallow cold and moist airmass, with triggered rain mixed…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A anomolous winter weather event including sleet, freezing rain and snow flurries occurred on Jan 29th when an area of low pressure deepened offshore of the Fl/Ga Altantic coast and cold and moist air funnelled southward on the west side of the low over southeast Georgia and northeast Florida. An upper level disturbance passed over the shallow cold and moist airmass, with triggered rain mixed with a wintry mix at times during the day on the 29th through the pre-dawn hours of the 30th. Icing on bridges occurred, and many schools across the area closed on the 29th and on the 30th due to the potential for ice freezing on bridges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 29, 4:35 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 29, 4:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 AM EST WED JAN 29 2014

...WINTER WEATHER TODAY AND TONIGHT ALONG AND NORTH OF I-10
CORRIDOR...

.SHORT TERM...TODAY AND TONIGHT...SURFACE COLD FRONT HAS SHIFTED
SE OF THE AREA WITH COLD AIR ADVECTION RESULTING IN TEMPERATURES
AT 08Z TO RANGE FROM 32 AT JESUP GA TO 46 AT OCALA FL. STRONG
OVERRUNNING OVER THE SHALLOW COLD AIRMASS HAS PRODUCED WIDESPREAD
RAIN OVER THE AREA WITH A MIX OF SLEET OVER SE GA. AS TEMPERATURES
COOL THE LIKELIHOOD OF FREEZING RAIN WILL INCREASE OVER SE
GA...MORE LIKELY NORTH OF WAYCROSS...DOUGLAS... AND BRUNSWICK GA
WHERE TEMPERATURES WILL FALL TO FREEZING OR SLIGHTLY BELOW. SLEET
MAY MIX WITH RAIN AS FAR SOUTH AS THE I-10 CORRIDOR OF NE FL TODAY
AND WILL KEEP WATCH FOR TODAY/TONIGHT DUE TO UNCERTAINTY OF
OCCURRENCE AND DEGREE. ANOTHER UPPER SHORTWAVE FROM THE GULF WILL
ENHANCE AND KEEP THE PRECIP GOING TONIGHT FOR MAINLY NE FL. MODELS
ARE NOW SIMILAR IN SHOWING PRECIP ENDING FROM NW TO SE OVER SE GA
THIS AFTERNOON/EVENING AND OVER NE FL LATE TONIGHT. TEMPERATURES
TODAY WILL REMAIN ONLY IN THE 30S NORTH OF THE I-10 CORRIDOR...AND
LOW TO MID 40S TO THE SOUTH.

JAN 29TH RECORD LOW MAX TEMPERATURES...
JAX 34/1897
GNV 45/1961
SSI 43/1978
AMG 41/2005

COLDER TEMPERATURES TONIGHT WILL CONTINUE THE CHANCE OF ICE AS
BRIDGES AND ROADS WILL REMAIN WET. HAVE ISSUED A HARD FREEZE WATCH
FOR PARTS OF INTERIOR SE GA WHERE DECREASING CLOUDS AND LIGHT WINDS
MAY PRODUCE TEMPERATURES IN THE MID 20S.

THU...SHALLOW COLD AIRMASS EXPECTED UP TO ABOUT 2000-2500 FT WITH
FLOW ABOVE THAT SW TO W. THIS WILL CONTINUE TO SUPPORT OVERRUNNING
PRECIP THU MORNING WITH THE MEAN MID LEVEL TROUGH POSITIONED BACK
OVER ERN TN VALLEY TO THE CENTRAL GULF COAST. CHANCE POPS SELECTED
OVER THE SE ZONES FROM JAX TO GNV-OCALA AND POINTS EWD WITH SLIGHT
POPS JUST W OF THIS LINE. SOME CONCERN STILL OVER COASTAL SE GA AND
PORTIONS OF NE FL OF MIXTURE OF LIGHT RAIN...SLEET AND POSSIBLY
FREEZING RAIN. RIGHT NOW NOT EXPECTING TO HAVE ACCUMULATIONS.
LINGERING CLOUDS AND WINDS WILL CONTINUE BELOW NORMAL TEMPS WITH MID
40S OVER NRN ZONES TO LOWER 50S S PORTIONS. AS THE MID LEVEL TROUGH
SHIFTS EWD DURING THE DAY SOME CLEARING IS ANTICIPATED BUT MOSTLY
CLOUDY SKIES WILL LIKELY PREVAIL ACROSS THE LOCATIONS FROM NEAR JAX
TO OCALA AND TO THE COAST.

THU NIGHT...SFC HIGH PRES WILL SETTLE SWD OVER GA WITH LIGHT LLVL
FLOW FROM THE NE AND N. LINGERING WEAK LIFT AND LLVL MOISTURE ATOP
THE COOL BOUNDARY LAYER MAY CONTINUE TO SUPPORT A LOW PRECIP CHANCE
ACROSS THE SE ZONES AND COASTAL WATERS BUT AMOUNTS SHOULD BE LIGHT.
MIN TEMPS TO FALL INTO UPPER 20S N PARTS WHERE SKIES WILL BE MOSTLY
CLEAR TO PARTLY CLOUDY BUT REMAINING IN THE 40S ACROSS THE SE ZONES
WHERE MOSTLY CLOUDY SKIES MAY STILL RULE.

FRIDAY...WEAK HIGH PRES OVER THE AREA WILL SHIFT TO THE ENE WHILE
SFC WEAK TROUGH DEVELOPS OFFSHORE WATERS. TEMPS WILL BE MORE
SEASONABLE IN THE 50S AND 60S THOUGH THERE IS SOME CONCERN
CLOUDINESS MAY STICK AROUND LONGER PREVENTING A RECOVERY OF TEMPS.
THUS MAX TEMPS COULD BE SEVERAL DEGREES COOLER. A FEW SHOWERS MAY
ALSO LINGER OVER THE COASTAL WATERS NEAR SFC TROUGH.

.LONG TERM...SAT-TUE...
WITH THE SFC HIGH PRES OFFSHORE AND RETURNING ONSHORE FLOW TEMPS
WILL MODERATE. SLIGHT POPS WERE KEPT IN FOR SAT DUE TO SFC TROUGH
NEAR THE COAST AND THEN BROUGHT LOW POPS INLAND DURING THE DAY.
STALLED FRONT S OF THE AREA MAY RETURN BACK NWD OVER THE AREA SAT
NIGHT INTO SUN ADDING SOME MOISTURE AND PERHAPS RAIN CHANCE BACK
INTO THE FCST FOR ALL AREAS. THIS WARM FRONT MAY LIFT NE OF THE AREA
SOMETIME EARLY MON. DUE TO LOW CONFIDENCE POPS ARE CAPPED AT 30%.
ANOTHER COLD FRONT WILL MOVE INTO TN VALLEY TO THE CENTRAL GULF
COAST ON SUN BUT WSW ALOFT WILL NOT ALLOW A QUICK PUSH TO THE SE
INTO OUR AREA. THIS COLD FRONT MAY SHIFT INTO SE GA MON AFTN/NIGHT
BUT STALL AND LIFT SLOWLY BACK N ON TUE BUT CONFIDENCE IS MUCH LOWER
IN THIS SCENARIO DUE TO MODEL DIFFERENCES. DUE TO LOW CONFIDENCE
KEPT POPS ON THE LOW SIDE AT 20-30% ON MON AND TUE. TEMPS EXPECTED
TO BE ABOVE NORMAL. ONSHORE FLOW WILL ENHANCE LOW LEVEL MOISTURE AND
THUS WE COULD BE LOOKING AT PERIODS OF LATE NIGHT/EARLY MORNING FOG
AND STRATUS.

&&

.AVIATION...PREVAILING IFR TO LIFR CONDITIONS EXPECTED THROUGH NEXT
24 HRS AS COOL AIRMASS UNDERCUTS WARM/MOIST AIR ALOFT. BRIEF
MVFR EXPECTED AT TIMES. DRIZZLE/RAIN AND FOG THIS MORNING AND
CONTINUED TO INDICATE SOME SLEET FOR SSI. PRECIPITATION CHANCES
REMAIN HIGH IN THE AFTN AS WELL. TEMPS ANTICIPATED IN THE 30S AND
SLIGHT DECREASE MAY ENHANCE POTENTIAL FOR SOME SLEET AROUND JAX METRO
TAFS DURING THE AFTN AND EVENING BUT CONFIDENCE IS NOT AS HIGH AS
FOR SSI.

&&

.MARINE...NORTHERLY SURGE OF WINDS HAVE SPREAD ACROSS THE WATERS
AS COLD FRONT IS CURRENTLY MOVING SE ACROSS CENTRAL FL. ADVISORY
CONDITIONS WILL CONTINUE WITH STRONG NORTHERLY WINDS 20-25G30
KNOTS AND SEAS UP TO 10 FEET OFFSHORE THROUGH THURSDAY BEFORE
DECREASING. WEAK TROUGH OFFSHORE ON FRI-FRI NIGHT WILL
CONTINUE A N-NE FLOW BEFORE WINDS TRANSITION TO MORE CERTAIN SLY
DIRECTION ON SAT AND SUN. FOR THE WEEKEND...WINDS WAVES WILL BE LOW
BUT ELY SWELLS OF 2-4 FT LIKELY. WILL NEED TO WATCH FOR SOME SEA FOG
AND LOW STRATUS FRI-SUN IN THE EARLY MORNING HOURS.

RIP CURRENTS: MODERATE RISK TODAY AND THURSDAY DUE TO INCREASED
WINDS AND SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  34  26  47  28 /  60  10  10   0
SSI  38  32  47  38 /  80  40  20   0
JAX  40  34  47  38 /  80  50  20  10
SGJ  45  41  51  46 /  80  60  40  10
GNV  43  35  50  38 /  70  60  30  10
OCF  47  38  52  41 /  70  60  40  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...WINTER STORM WATCH FROM 10 AM EST THIS MORNING THROUGH THURSDAY
     MORNING FOR BAKER-COLUMBIA-DUVAL-HAMILTON-NASSAU-SUWANNEE-
     UNION.

GA...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR APPLING-
     ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
     COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
     DAVIS-PIERCE-WARE-WAYNE.

     HARD FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING
     FOR APPLING-ATKINSON-BACON-COFFEE-JEFF DAVIS-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 3 AM EST FRIDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
     BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 4 PM EST THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

ZIBURA/SHASHY/NELSON
Hazardous weather outlook, Jan 29, 4:45 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 AM EST WED JAN 29 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-301100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
445 AM EST WED JAN 29 2014

...WINTER STORM WARNING IN EFFECT TODAY FOR ALL OF SOUTHEAST
GEORGIA...

...WINTER STORM WATCH FOR NORTHEAST FLORIDA ALONG AND NORTH OF
INTERSTATE 10 TODAY THROUGH TONIGHT...

...FREEZE WATCH TONIGHT FOR PORTIONS OF INLAND SOUTHEAST GEORGIA...

...SMALL CRAFT ADVISORY FOR ALL OF THE COASTAL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...RAIN CHANGING TO FREEZING RAIN AND
SLEET ACROSS SOUTHEAST GEORGIA MAY PRODUCE ICE ACCUMULATIONS WHICH
WOULD RESULT IN DANGEROUS DRIVING CONDITIONS ON ICY ROADS AND
BRIDGES. A MIX OF LIGHT SLEET AND SNOW MAY OCCUR BEFORE ENDING THIS
EVENING.

RAIN MAY MIX WITH SLEET DURING THE LATE MORNING AND EARLY AFTERNOON
HOURS ALONG THE I-10 CORRIDOR OF NORTHEAST FLORIDA. A FURTHER
MIXTURE OF RAIN...SLEET...AND LIGHT SNOW WILL BE POSSIBLE THIS
EVENING AND TONIGHT. PRECIPITATION IS EXPECTED TO COME TO AN END
EARLY THURSDAY MORNING. SOME ACCUMULATION MAY OCCUR ON GRASSY AREAS
AND OVERPASSES AND BRIDGES TONIGHT...ESPECIALLY OVER THE SUWANNEE
RIVER VALLEY WEST OF JACKSONVILLE.

COLD TEMPERATURES OVER SOUTHEAST GEORGIA MAY RESULT IN A HARD FREEZE
LATE TONIGHT OVER PORTIONS OF INLAND SOUTHEAST GEORGIA.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS DUE
TO STRONG NORTHERLY WINDS AND ELEVATED SEAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WITH RECENT RAINFALL...THERE IS THE POSSIBILITY THAT WET ROADS...
BRIDGES AND OVERPASSES COULD FREEZE EARLY THURSDAY MORNING. THIS
COULD CREATE DANGEROUS DRIVING CONDITIONS EARLY THURSDAY MORNING.

A LIGHT FREEZE WITH FROST IS POSSIBLE THURSDAY NIGHT OVER INLAND
SOUTHEAST GEORGIA.

A NORTHERLY SURGE IN WINDS IS EXPECTED TO CONTINUE SMALL CRAFT
ADVISORY CONDITIONS OVER THE COASTAL WATERS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 sleet, 4 ice storm. Local standard time, as filed.

Sleet, Bacon

When
January 29, 6:00 AM EST
Where
Bacon forecast zone
Reported by
911 Call Center
Coordinates
31.554, -82.453 (the zone’s center; the record gives no point)

Sleet was reported in Alma.

Ice Storm, Appling

When
January 29, 7:30 AM EST
Where
Appling forecast zone
Reported by
Emergency Manager
Coordinates
31.749, -82.289 (the zone’s center; the record gives no point)

A mixture of sleet, freezing rain and snow flurries occurred across the county. No accumulations reported. Schools were closed on the 29th. Bridges along U.S. Highway 1 over the Altamaha River and the Lanes Bridge on State Road 144 were starting to ice over but were still open at the time.

Ice Storm, Jeff Davis

When
January 29, 7:45 AM EST
Where
Jeff Davis forecast zone
Reported by
Emergency Manager
Coordinates
31.806, -82.637 (the zone’s center; the record gives no point)

Light sleet accumulations of 0.10 or less was reported in addition to freezing rain. Bridges were becoming icy across the county.

Ice Storm, Coffee

When
January 29, 7:57 AM EST
Where
Coffee forecast zone
Reported by
Emergency Manager
Coordinates
31.549, -82.849 (the zone’s center; the record gives no point)

Light sleet accumulations with freezing rain and snow flurries was reported in Douglas. Bridges were icy. Schools were closed on the 29th. There was on report of a car sliding off of the road along U.S. Highway 441 North of Pridgen with no injuries.

Sleet, Appling

When
January 29, 9:11 AM EST to 1:45 PM EST
Where
Appling forecast zone
Reported by
911 Call Center
Coordinates
31.749, -82.289 (the zone’s center; the record gives no point)

A cooperative observer in Homerville and the 911 Call Center relayed reports of sleet in Homerville starting around 9:11 am on the 29th. At 11:15 am, the call center reported sleet and some snow across central and southern Clinch County. By 1:45 pm, the call center reported that sleet mixed with rain redeveloped with no accumulations noted.

Ice Storm, Wayne

When
January 29, 10:00 AM EST to 2:30 PM EST
Where
Wayne forecast zone
Reported by
Emergency Manager
Coordinates
31.551, -81.917 (the zone’s center; the record gives no point)

At 9:44 am, the emergency manager reported sleet and freezing rain mainly north and west of Jesup. No significant roadway issues yet. At 2:30 pm, the emergency manager reported light sleet in Jesup with no accumulations.

Sleet, Ware

When
January 29, 10:00 AM EST to 5:35 PM EST
Where
Ware forecast zone
Reported by
Broadcast Media

At 10 am, the pubic reported a mix of sleet and rain near Dixie Union. At 11 am, broadcast media reported sleet mixed with rain in Waycross. At 2:15 pm, the 911 Call Center reported sleet in Waycross with no accumulations. At 5:35 pm, the broadcast media relayed a report of a light accumulation of sleet in Dixie Union.

Sleet, Pierce

When
January 29, 10:30 AM EST to 2:15 PM EST
Where
Pierce forecast zone
Reported by
911 Call Center
Coordinates
31.359, -82.213 (the zone’s center; the record gives no point)

Reports of sleet mixed with rain occurred around 10:30 am on the 29th across the entire county. By 2:15 pm, there was a mixture of sleet and light snow flurries reported in Blackshear.

Sleet, Brantley

When
January 29, 11:45 AM EST
Where
Brantley forecast zone
Reported by
911 Call Center
Coordinates
31.197, -81.982 (the zone’s center; the record gives no point)

Sleet mixed with rain was reported across the county.

Sleet, Coastal Glynn

When
January 29, 1:00 PM EST to 2:00 PM EST
Where
Coastal Glynn forecast zone
Reported by
Public
Coordinates
31.213, -81.494 (the zone’s center; the record gives no point)

Light sleet was reported in Brunswick between 1-2 pm with no accumulations.

Sleet, Charlton

When
January 29, 2:30 PM EST
Where
Charlton forecast zone
Reported by
Public

A mixture of sleet and snow flurries occurred along U.S. Highway 301 between Folkston and Winokur.

What these are

Sleet
Sleet accumulating half an inch or more.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486261, 486263, 486264, 486265, 486266, 486267, 486271, 486273, 486274, 486291, 486292.